Thunderstorm Wind, Ford
- When
- August 22, 3:15 PM CST
- Where
- Ford County, 1 mi NW of Bucklin
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.567, -99.650
Shed roof taken off
6 thunderstorm wind, 2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 22, 2:14 PM CST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 314 PM CDT FRI AUG 22 2003 DAYS 1-2... MAIN FORECAST CHALLENGE IS IF ANY CONVECTION WILL GET GOING THIS EVENING, AND THEN HIGH TEMPERATURES. DECIDED TO STICK 20 POPS IN THIS EVENING (AS OPPOSED TO SILENT 10S) AND WILL HAVE TO WATCH RADAR CLOSELY. HIGH PRESSURE ALOFT AT BOTH 5H AND 7H IS SUPPRESSING UPWARD VERTICAL DEVELOPMENT, BUT SURFACE HEATING ALREADY TOPPING THE CENTURY MARK IS POPPING QUITE A BIT OF HIGH BASED CU. THUS, THE SITUATION IS VERY CLOSE TO YESTERDAY, WHEN ISOLATED STRONG CELLS DEVELOPED NEAR THE FRONTAL BOUNDARY IN THE SCOTT/LANE COUNTY AREA. TONIGHTS LOW TEMPS SHOULD AVERAGE ABOUT THE SAME AS THIS MORNINGS. THE MODELS ARE INITIALIZING WELL AT 12Z, WITH ONLY MINOR DIFFERENCES NOTED WIND DIRECTIONS. HAVE STAYED PRETTY MUCH WITH WHAT THE PREVIOUS FORECAST HAD, AND SAW LITTLE OR NO REASON TO DEVIATE. TONIGHTS MINOR TWEAKS IN POPS WAS THE MOST SIGNIFICANT CHANGE. THE AFOREMENTIONED FRONT HAS BEEN PUSHED BACK NORTH AS A WARM FRONT THIS MORNING AND TODAY, WITH DDC THE WARMEST REPORTING STATION ON THE 22/12Z 850MB CHART. WITH ALL THE HOOPLA ABOUT HOW FAST THE NEXT FROPA WILL ARRIVE AND HOW FAR SOUTH LATE MONDAY INTO TUESDAY, THINK THE WARM TEMPERATURES WILL CONTINUE THROUGH SUNDAY. EXPECT EASTERN CWA TO APPROACH THE 105 MARK ON SATURDAY, AND THEN CLOSER TO THE 100 DEG MARK ON SUNDAY. DAYS 3-7... AS PREVIOUS SHIFT MENTIONED, DIAGNOSTICS OF THE HEMISPHERIC CONTRIBUTIONS TO OUR SENSIBLE WEATHER IS VERY DIFFICULT GIVEN THE LACK OF UPDATED DATA AT CDC. HOWEVER, WHAT APPEARS TO BE CLEAR IS THE EXPANSION OF THE EAST ASIAN JET ACROSS THE PACIFIC. IT APPEARS THAT A RAPID ROSSBY WAVE AMPLIFICATION EVENT MAY BE FORTHCOMING. MODELS ARE BRINGING A VIGOROUS S/WV ACROSS THE NORTHERN PLAINS BY THE FIRST OF NEXT WEEK...AND A DECENT SURFACE RESPONSE WITH IT. SINCE WE HAVE BEEN EXPECTING THIS TO OCCUR BASED ON LIMITED DIAGNOSTIC ANALYSIS, WILL GO WITH THIS NOTION. RESULT IN MY CWA WILL BE AN EXPECTED FROPA MONDAY NIGHT OR EARLY TUESDAY. SINCE THERE SHOULD BE NO PROBLEM IN GENERATING A FAIR AMOUNT OF CONVECTION ALONG THIS FRONT, THE SURGE SOUTH ADVERTISED BY AT LEAST THE GFS SEEMS TO BE A REASONABLE NOTION. QUESTION WILL BE THE ACTUAL AREAL EXTENT OF THE PCPN AND SUBSEQUENT AFFECTS ON CLOUD COVER AND PCPN. I WONT GO AS AGGRESSIVE IN THE COOLING AS THE GFS ADVERTISES, BUT WILL STILL AT LEAST GO BELOW CLIMO. AFTER MIDWEEK, WE MAY GO INTO A BRIEF NW FLOW PATTERN WHICH MAY INCREASE THE CHC FOR TSRA BEYOND WEDNESDAY, ESPECIALLY OUT WEST. HOWEVER, CONCENTRATING ON THE MONDAY NIGHT/TUESDAY TIME FRAME, I WONT CLUTTER THE FCST JUST YET WITH ADDITIONAL CHANCES OF PCPN. THANKS AMA AND GID FOR THE COORDINATION. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 69 101 69 99 / 20 00 00 00 GCK 67 99 68 99 / 20 00 00 00 EHA 67 96 67 98 / 20 00 00 00 LBL 68 99 68 99 / 20 00 00 00 HYS 68 104 68 100 / 20 00 00 00 P28 72 104 71 100 / 20 00 00 00 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. 12/07
KSZ030-031-043>046-061>066-074>081-084>090-231000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1120 AM CDT FRI AUG 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A POSSIBILITY FOR ISOLATED THUNDERSTORMS BETWEEN 4 AND 10 PM TODAY ACROSS NEARLY ALL OF SOUTHWESTERN KANSAS. ANY THUNDERSTORM THAT DOES DEVELOP MAY BECOME STRONG WITH WIND GUSTS UP TO 60 MPH AND HAIL UP TO THE SIZE OF DIMES. HOWEVER, MOST LOCATIONS WILL NOT SEE ANY RAIN OR SEVERE WEATHER AT ALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. BURKE
The Dodge City radar (KDDC), 35 km away, was scanning. The volume nearest the first event began at 21:12 UTC.
6 thunderstorm wind, 2 hail. Local standard time, as filed.
Shed roof taken off
Three inch limbs blown down.
Round building was destroyed and a pivot sprinkler was turned over at the airport.
A shed was destroyed
Two pivot sprinklers were destroyed. They were full of water at the time.
Two pivot sprinklers were blown over. They were not operating at the time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333191, 5333192, 5333193, 5333519, 5333520, 5333521, 5333523, 5333522.